Mississippi, 2009

Hail and Damaging Wind in Mississippi, May 16, 2009

May 16, 2009 · NWS LIX · 2 events in 1 county or zone

Isolated strong to severe thunderstorms developed in a moist and very unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in a moist and very unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 16, 2:20 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 16, 2:20 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 PM CDT SAT MAY 16 2009

.SHORT TERM...
AIR MASS THUNDERSTORMS SEEM TO BE THE ORDER OF THE DAY. IN THE
ABSENCE OF LARGE SCALE FORCING...DIFFERENTIAL HEATING IS PLAYING
A KEY ROLE IN THEIR GENESIS. THEY HAVE FORMED ALONG LAKE
BREEZE...SEA BREEZE BOUNDARIES AND ARE CURRENTLY MOVING INLAND.
ONCE SURFACE HEATING SHUTS DOWN...THESE THUNDERSTORMS SHOULD
DISSIPATE.

.LONG TERM...
ON THE OTHER HAND THE LONG TERM WEATHER WILL BE DOMINATED BY
LARGE SCALE CONDITIONS. A COLD FRONT IS APPROACHING THE ARLATEX
REGION THIS EVENING. THIS COLD FRONT AND ITS ASSOCIATED UPPER
LEVEL THROUGH WILL MOVE FROM OKLAHOMA AND TEXAS TO THE GULF
COASTAL AREA LATE TONIGHT AND THEN SLOWLY INTO THE LOUISIANA AND
MISSISSIPPI COASTAL WATERS SUNDAY AND SUNDAY NIGHT. THE SKY WILL
CLEAR AND COOLER TEMPERATURES BE THE RULE MONDAY AND TUESDAY WITH
LOWS FALLING INTO 50S AT NIGHT AND IN THE UPPER 70S TO AROUND 80.

BEYOND TUESDAY...LONG RANGE MODELS SHOW PART OF THE UPPER LEVEL
TROUGH ASSOCIATED WITH THE COLD FRONT GETTING CUT OFF IN THE
SOUTHEAST GULF. IT IS POSSIBLE THAT THE CUT OFF LOW COULD MERGE
WITH A WEAK UPPER LEVEL LOW PRESSURE SYSTEM THAT IS EXPECTED TO
DRIFT NORTHWEST FROM THE CARIBBEAN LATER THIS WEEK. ANY POTENTIAL
DEVELOPMENT OF A SURFACE LOW ASSOCIATED WITH THIS UPPER LEVEL
SYSTEM WILL BE SLOW TO OCCUR. CONFIDENCE IS NOT HIGH AT THIS TIME.
WE WILL CONTINUE TO WATCH THIS SITUATION CAREFULLY. THE ONLY
CHANGE MADE TO THE LONG RANGE GRIDS WAS TO BRING IN MORE CLOUDS
ASSOCIATED WITH THE UPPER LOW WHICH MOST MODELS MOVE TOWARDS THE
NORTHERN GULF COAST LATE THIS WEEK. OTHERWISE HAVE NOT MADE ANY
CHANGES TO THE LONG RANGE CHANCE OF RAIN AND WEATHER GRIDS.

&&

.AVIATION...
...00Z TAF ISSUANCE...
LARGE CLUSTER OF STORMS FORMED OVER DOWNTOWN NEW ORLEANS AND HAS
EXPANDED TO NEAR KMSY. DOWNBURST CHARACTERISTICS INDICATED WITH
THESE STORMS ALONG WITH QUICK DUMPS OF RAIN. GUSTS OUTSIDE OF
DOWNBURSTS HAVE BEEN AROUND 20 KT BUT PROBABLY CLOSER TO 40-50KT
UNDER BURST FOOT. FRONTAL PASSAGE EXPECTED OVERNIGHT WITH WIND SHIFT
THRU ALL TERMINALS BEFORE 12Z. 24/RR

&&

.MARINE...
FLOW CONTINUES TO BE LIGHT SOUTHEAST THIS AFTERNOON BUT A WIND SHIFT
IS EXPECTED TO TAKE PLACE LATE MORNING OR EARLY AFTERNOON ACROSS
THE COASTAL WATERS WITH STRONG LATE SEASON COLD FRONT. SMALL CRAFT
ADVISORY WINDS AND SEAS LIKELY TO EVOLVE FOR MONDAY AND TUESDAY.
UPPER LEVEL LOW PRESSURE SYSTEM STILL LOOKS TO MOVE INTO THE GULF
LATER IN THE WEEK AND MAY TRANSLATE DOWN TO A SURFACE FEATURE WITH
TRANSITIONAL TROPICAL CHARACTERISTICS. UNCERTAINTY STILL EXISTS
WITH THIS SYSTEM BUT WILL PROBABLY BE THE MAIN INFLUENCE ON THE
FORECAST IN THE UPCOMING WEEK. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  74  52  77 /  50  60  10  10
BTR  66  76  54  78 /  50  60  10  10
MSY  69  77  60  76 /  40  60  30  10
GPT  67  77  57  77 /  50  60  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 10:00 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT MAY 16 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-171600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
DURING THE AFTERNOON AND EVENING HOURS. ISOLATED STORMS COULD
BECOME STRONG TO SEVERE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. THESE SHOWERS AND THUNDERSTORMS WILL BE VERY SLOW MOVING
AND CAPABLE OF PRODUCING VERY HEAVY RAIN IN A FEW LOCATIONS.

MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL
CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE.
MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN
CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY. AHEAD OF THE
FRONT...STRONG THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE
MORNING AND EARLY AFTERNOON HOURS. THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL.

NORTH TO NORTHEAST WINDS BEHIND THE FRONT MAY PRODUCE SMALL CRAFT
CONDITIONS AS EARLY AS SUNDAY NIGHT OVER THE TIDAL LAKES AND
COASTAL WATERS. THESE CONDITIONS WILL LIKELY CONTINUE THROUGH AT
LEAST TUESDAY.

MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL
CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE.
MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN
CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
DETAILS.

LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOME PORTION OF THE
CENTRAL OR EASTERN GULF OF MEXICO TOWARD THE END OF THE WEEK.
DEPENDING ON THE LOCATION AND STRENGTH OF THE LOW...SMALL CRAFT
ADVISORY CONDITIONS MAY RETURN TO THE LOCAL COASTAL WATERS. LATER
FORECASTS WILL REFINE THE DETAILS OF THE WEATHER ASSOCIATED WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 12:28 PM CST, 4 hours 2 minutes before
MSZ080-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
128 PM CDT SAT MAY 16 2009

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING HANCOCK COUNTY...

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF PICAYUNE...MOVING NORTHEAST AT
10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  RURAL HANCOCK COUNTY AT 140 PM

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

24/RR
Local storm report, May 16, 1:43 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
243 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     FUNNEL CLOUD     BELLE CHASSE            29.85N 90.00W
05/16/2009                   PLAQUEMINES        LA   OTHER FEDERAL

            KNBG OBSERVATION FC B1931Z E1938Z

&&

24/RR
Special weather statement, May 16, 2:23 PM CST, 2 hours 7 minutes before
LAZ049-057-059-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
323 PM CDT SAT MAY 16 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING ST. JAMES
PARISH...ASCENSION PARISH...LAFOURCHE PARISH...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 13 MILES NORTH OF THIBODAUX...OR
ABOUT 4 MILES SOUTHEAST OF CONVENT...MOVING NORTH AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  CONVENT BY 335 PM...
  LUTCHER AND GRAMERCY BY 350 PM...
  6 MILES SOUTHEAST OF SORRENTO BY 415 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

24/RR
Special weather statement, May 16, 2:58 PM CST, 1 hour 32 minutes before
LAZ049-050-057-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 PM CDT SAT MAY 16 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING LIVINGSTON
PARISH...ST. JAMES PARISH...ASCENSION PARISH...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES EAST OF GONZALES...OR ABOUT
6 MILES EAST OF SORRENTO...MOVING NORTH AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  WHITEHALL BY 425 PM...
  9 MILES SOUTHEAST OF WALKER BY 445 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

24/RR
Special weather statement, May 16, 3:44 PM CST, 46 minutes before
LAZ050-058-060-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
444 PM CDT SAT MAY 16 2009

...STRONG THUNDERSTORM MOVING NORTH AFFECTING LIVINGSTON PARISH...ST.
JOHN THE BAPTIST PARISH...ST. CHARLES PARISH...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAPLACE...OR ABOUT OVER LAPLACE...MOVING
NORTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MARSH AND SWAMPLAND AREAS OF THE
INDICATED PARISHES NEAR INTERSTATES 10 AND 55.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 16, 3:47 PM CST, 43 minutes before
MSZ077-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
447 PM CDT SAT MAY 16 2009

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING PEARL RIVER
COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF POPLARVILLE...MOVING
NORTHEAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Walthall

When
May 16, 4:30 PM CST
Where
Walthall County, Tylertown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.120, -90.150

Thunderstorm Wind, Walthall

When
May 16, 8:23 PM CST
Where
Walthall County, 1 mi SW of Tylertown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.110, -90.162

Thunderstorm winds blew a tree down on a vacant trailer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175974, 175975.